Kentucky, 2008

Damaging Winds in Kentucky, July 8, 2008

July 8, 2008 · NWS ILN · 2 events in 2 counties and zones

Strong to severe thunderstorms developed during the afternoon and evening as a cold front moved through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Strong to severe thunderstorms developed during the afternoon and evening as a cold front moved through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 8, 3:40 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 8, 3:40 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
440 PM EDT TUE JUL 8 2008

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL APPROACH THE REGION TONIGHT...THEN
SLOWLY MOVE ACROSS THE AREA ON WEDNESDAY. HIGH PRESSURE AND DRIER
AIR WILL BUILD INTO THE AREA BEGINNING WEDNESDAY NIGHT...AND WILL
CONTROL THE WEATHER INTO THE WEEKEND. ANOTHER COLD FRONT SHOULD
AFFECT OUR WEATHER BY SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
LINE OF STRONG TO SEVERE STORMS CURRENTLY MOVING ACROSS THE
NORTHERN PART OF THE ILN FORECAST AREA. DAMAGING WINDS THE MAIN
THREAT WITH DELTA THETA-ES OF 20-25 DEG K NOTED ACROSS THAT
REGION. WBZ AROUND 11 KFT AGL...SO WHILE NOT A PRIMARY
THREAT...ITS STILL A POSSIBILITY. 0-6 BULK SHEAR MAG JUST BELOW 30
KTS SO MULTI-CELL COMPLEXES LIKELY. AFTER THIS PASSES...SHOULD BE
A LULL IN THE FORCING UNTIL LATE EVENING WHERE LATEST RUC
INDICATING SOME INCREASED BDRY LAYER FORCING ACROSS THE NORTH WITH
APPROACHING TROUGH AND ALSO ACROSS THE SOUTH IN ASSOCIATION WITH
DEVELOPING BDRY LAYER JET. THUS THE REASON FOR KEEPING LIKELY
THREAT OF PRECIP.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
THE FRONT SHOULD CONTINUE TO MOVE SLOWLY THROUGH OUR FORECAST AREA
ON WEDNESDAY...AND SLIDING JUST SOUTH OF THE REGION WEDNESDAY
EVENING. THUS THE THREAT OF PRECIP WILL CONTINUE ON
WEDNESDAY...BUT DIMINISHING FROM NW-SE AS THE DAY PROGRESSES. HAVE
ENDED PRECIP ACROSS THE SE DURING THE EARLY EVENING HOURS.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
THE EXTENDED PERIOD STARTS OFF DRY...WITH HIGH PRESSURE BUILDING
INTO THE REGION EARLY THURSDAY...AND SHIFTING EAST TOWARD THE
ATLANTIC COAST BY LATE FRIDAY. THIS BRINGS A QUICK WARMUP TO THE
AREA WITH ABOVE AVERAGE TEMPERATURES RETURNING BY THE END OF THE
WEEK. MODELS ARE COMING INTO BETTER AGREEMENT ON A MORE AMPLIFIED
LONGWAVE PATTERN THIS WEEKEND. A DEEPENING UPPER TROUGH IS FORECAST
TO MOVE INTO THE GREAT LAKES BY LATE SATURDAY...WHICH SENDS A COLD
FRONT INTO THE OHIO VALLEY BY EARLY SUNDAY.  LAST FEW RUNS OF THE
GFS AND ECMWF AGREE THAT THE FRONT WILL MAKE IT UNSEASONABLY FAR
SOUTH INTO THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS EARLY
NEXT WEEK.  THIS BRINGS MORE CONFIDENCE TO A COOLER-THAN-AVERAGE
PATTERN SHAPING UP TOWARD THE END OF THE EXTENDED.  DID NOT GO QUITE
AS COOL AS GUIDANCE FOR TEMPS EARLY NEXT WEEK...BUT IF MODEL TRENDS
CONTINUE...MAX TEMPS WILL LIKELY BE IN THE 70S AND LOWER 80S BY
MONDAY.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
TSTM CLUSTER OVER NE INDIANA ASSOC WITH WEAK LOW LVL CIRCULATION IS
MOVG E AND SHOULD STAY N OF TAFS, ALSO BKN LINE OF TSTM FM NR VTA-
PMH HAS DEVELOPED IN WEAK CONVERGENCE AND MODERATELY UNSTABLE ATMO
WITH CAPES OVR 2000 J/KG. THAT LINE IS EXPECTED TO STAY E OF
TAFS. CDFNT OVR UPPER GREAT LAKES WILL DROP SE OVERNIGHT. PREFERRED
THE NAM SOLUTION WHICH APPEARS TO BE HANDLING THE CURRENT
SITUATION PRETTY WELL. LOW LEVEL CONVERGENCE AHEAD OF THE FNT
INCREASES TOWARDS 00Z. BEST LIFT CROSSES THE TAFS BETWEEN 00Z-
10Z. WENT WITH TWO 4 HR TEMPO GROUPS TO COVER THIS. CDFNT PUSHES E
OF THE TAFS BETWEEN 10Z-12Z. ENDED THE TSTMS IN THAT TIME
FRAME...ALONG WITH BRINGING IN MVFR CIG.

OUTLOOK...NO SIG WX EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...JTD
NEAR TERM...JTD
SHORT TERM...JTD
LONG TERM...HAWBLITZEL
AVIATION...SITES
Hazardous weather outlook, Jul 8, 3:11 PM EST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
411 PM EDT TUE JUL 8 2008

OHZ026-034-035-042>046-051>056-092015-
HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-
CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
411 PM EDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS EVENING.
LARGE HAIL AND DAMAGING WINDS MAY ACCOMPANY SOME OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS...AND HEAVY
RAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060>065-070>074-077>082-
088-092015-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-PREBLE-MONTGOMERY-GREENE-
FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
411 PM EDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TO DEVELOP TONIGHT. LARGE HAIL AND
DAMAGING WINDS MAY ACCOMPANY SOME OF THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS...AND HEAVY
RAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 8, 4:13 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
513 PM EDT TUE JUL 8 2008

OHZ042-051>053-061-062-082200-
GREENE OH-CLARK OH-MIAMI OH-CHAMPAIGN OH-DARKE OH-MONTGOMERY OH-
513 PM EDT TUE JUL 8 2008

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN MONTGOMERY...
SOUTHEASTERN DARKE...CHAMPAIGN...MIAMI...CLARK AND NORTHERN GREENE
COUNTIES THROUGH 600 PM EDT...

AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM NORTH
LEWISBURG TO ITHACA...MOVING EAST AT 21 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...URBANA...SPRINGFIELD...DAYTON...GORDON...POTSDAM...
WESTVILLE...CHRISTIANSBURG...WOODSTOCK...THACKERY...WEST
MILTON...GRAYSON...GARLAND AND PHILLIPSBURG.

THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...
WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE
INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

HATZOS
Local storm report, Jul 8, 4:38 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
538 PM EDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     DELAWARE                40.30N 83.08W
07/08/2008  E60 MPH          DELAWARE           OH   TRAINED SPOTTER

            12-15 LARGE LIMBS DOWN ACROSS OHIO WESLEYAN UNIVERSITY
            CAMPUS

&&

NG
Special weather statement, Jul 8, 4:44 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
544 PM EDT TUE JUL 8 2008

OHZ054-055-064-082230-
PICKAWAY OH-MADISON OH-FRANKLIN OH-
544 PM EDT TUE JUL 8 2008

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FRANKLIN...MADISON AND
NORTHWESTERN PICKAWAY COUNTIES THROUGH 630 PM EDT...

AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
GUST FRONT PRODUCING STRONG WINDS...ALONG A LINE EXTENDING FROM
WORTHINGTON THROUGH WEST CENTRAL MADISON COUNTY...MOVING SOUTHEAST
AT 29 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.
STRONG WINDS MAY BE EXPERIENCED BEFORE ANY RAIN OR THUNDER OCCURS.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...COLUMBUS...WORTHINGTON...HILLIARD...RIVERLEA...LAFAYETTE...
MINERVA PARK...UPPER ARLINGTON...LAKE
DARBY...LONDON...JEFFERSON...MARBLE CLIFF...LINCOLN VILLAGE AND NEW
ROME.

HATZOS
Local storm report, Jul 8, 5:00 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
600 PM EDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND GST     FAIRBORN                39.80N 84.02W
07/08/2008  E60.00 MPH       GREENE             OH   TRAINED SPOTTER

&&

HATZOS
Local storm report, Jul 8, 5:02 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
602 PM EDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     5 S SPRINGFIELD         39.85N 83.80W
07/08/2008  E60 MPH          CLARK              OH   PUBLIC

&&

NG
Special weather statement, Jul 8, 5:25 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
625 PM EDT TUE JUL 8 2008

OHZ070-082300-
BUTLER OH-
625 PM EDT TUE JUL 8 2008

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BUTLER COUNTY THROUGH
700 PM EDT...

AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR MILLVILLE...MOVING EAST AT 32 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
HAMILTON...FAIRFIELD...NEW MIAMI...MAUSTOWN...BECKETT RIDGE...
HUGHES...MAUD...PISGAH AND MONROE.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

The radar

The Louisville radar (KLVX), 103 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Owen

When
July 8, 5:25 PM EST to 5:31 PM EST
Where
Owen County, 0.7 mi NW of Gratz to 1.84 mi NE of Pleasant Home
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
38.477, -84.959

Several trees and large limbs were knocked down. One tree was downed and blocking State Route 355 near Gratz.

Thunderstorm Wind, Boone

When
July 8, 7:00 PM EST to 7:04 PM EST
Where
Boone County, 1.58 mi NE of Idlewild
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Public
Coordinates
39.094, -84.757

Numerous large trees were either uprooted or downed through the Traditions Golf Club near Hebron.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123081, 123082.